Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 8, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Mar 30, 2024, 2:41 PM CDT for 19 counties in Kansas. It took effect at Mar 31, 2024, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2024, 2:41 PM CDT (19:41 UTC)
- In effect from
- Mar 31, 2024, 1:00 PM CDT
- Expired
- Mar 31, 2024, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pratt County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854 WWUS83 KDDC 301941 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 241 PM CDT Sat Mar 30 2024 ...Critical Wildfire Danger Sunday Afternoon... KSZ043-061>063-074>078-084>088-310900- /O.UPG.KDDC.FW.A.0008.240331T1800Z-240401T0000Z/ /O.NEW.KDDC.FW.W.0008.240331T1800Z-240401T0000Z/ Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Ford- Morton-Stevens-Seward-Meade-Clark- 241 PM CDT Sat Mar 30 2024 /141 PM MDT Sat Mar 30 2024/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /1 PM MDT/ TO 7 PM CDT /7 PM MDT/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM CDT /1 PM MDT/ to 7 PM CDT /7 PM MDT/ Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 Clark. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any ignitions will have the potential to burn out of control, and exhibit extreme wildfire behavior. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ044-045-064>066-079>081-089-090-310900- /O.CON.KDDC.FW.A.0008.240331T1800Z-240401T0000Z/ Lane-Ness-Hodgeman-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche- Barber- 241 PM CDT Sat Mar 30 2024 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any ignitions will have the potential to burn out of control, and exhibit extreme wildfire behavior. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
4 follow-up statements
509 WWUS83 KDDC 310818 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 318 AM CDT Sun Mar 31 2024 ...Critical Fire Weather Conditions This Afternoon.. KSZ044-045-064>066-310930- /O.CAN.KDDC.FW.A.0008.240331T1800Z-240401T0000Z/ Lane-Ness-Hodgeman-Pawnee-Stafford- 318 AM CDT Sun Mar 31 2024 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has cancelled the Fire Weather Watch. Critical fire weather conditions are no long expected to reach as far north as Lane, Ness, Hodgeman, Pawnee, and Stafford County this afternoon, and thus the Fire Weather Watch has been cancelled for these counties. $$ KSZ079>081-089-090-312000- /O.UPG.KDDC.FW.A.0008.240331T1800Z-240401T0000Z/ /O.EXB.KDDC.FW.W.0008.240331T1800Z-240401T0100Z/ Edwards-Kiowa-Pratt-Comanche-Barber- 318 AM CDT Sun Mar 31 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * WINDS...Southwest 20 to 30 mph with gusts above 35 mph at times. * RELATIVE HUMIDITY...As low as 10 to 15 percent. * IMPACTS...Any ignitions will have the potential to burn out of control and exhibit extreme wildfire behavior in these conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ043-061>063-074>078-084>088-312000- /O.EXT.KDDC.FW.W.0008.240331T1800Z-240401T0100Z/ Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Ford- Morton-Stevens-Seward-Meade-Clark- 318 AM CDT Sun Mar 31 2024 /218 AM MDT Sun Mar 31 2024/ ...RED FLAG WARNING NOW IN EFFECT FROM 1 PM CDT /1 PM MDT/ THIS AFTERNOON TO 8 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 Clark. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 10 to 15 percent. * IMPACTS...Any ignitions will have the potential to burn out of control and exhibit extreme wildfire behavior in these conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
277 WWUS83 KDDC 311642 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1142 AM CDT Sun Mar 31 2024 KSZ043-063-079-311745- /O.CAN.KDDC.FW.W.0008.240331T1800Z-240401T0100Z/ Scott-Finney-Edwards- 1142 AM CDT Sun Mar 31 2024 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR SCOTT, FINNEY AND EDWARDS COUNTIES... The National Weather Service in Dodge City has cancelled the Red Flag Warning. A cold front has moves south of this area and as a result the gusty winds and low humidity values this afternoon are no longer expected. $$ KSZ061-062-074>078-080-081-084>090-010100- /O.CON.KDDC.FW.W.0008.240331T1800Z-240401T0100Z/ Hamilton-Kearny-Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt- Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1142 AM CDT Sun Mar 31 2024 /1042 AM MDT Sun Mar 31 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any ignitions will have the potential to burn out of control and exhibit extreme wildfire behavior in these conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
222 WWUS83 KDDC 311959 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 259 PM CDT Sun Mar 31 2024 KSZ062-077-078-080-081-312100- /O.CAN.KDDC.FW.W.0008.000000T0000Z-240401T0100Z/ Kearny-Gray-Ford-Kiowa-Pratt- 259 PM CDT Sun Mar 31 2024 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR KEARNY, GRAY, FORD, KIOWA AND PRATT COUNTIES... The National Weather Service in Dodge City has cancelled the Red Flag Warning. A cold front moved south of this area earlier today and as a result the gusty winds and low humidity values this afternoon are no longer expected. $$ KSZ061-074>076-084>090-010100- /O.CON.KDDC.FW.W.0008.000000T0000Z-240401T0100Z/ Hamilton-Stanton-Grant-Haskell-Morton-Stevens-Seward-Meade-Clark- Comanche-Barber- 259 PM CDT Sun Mar 31 2024 /159 PM MDT Sun Mar 31 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * WINDS...South 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any ignitions will have the potential to burn out of control and exhibit extreme wildfire behavior in these conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
008 WWUS83 KDDC 010011 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 711 PM CDT Sun Mar 31 2024 KSZ088>090-010115- /O.CAN.KDDC.FW.W.0008.000000T0000Z-240401T0100Z/ Clark-Comanche-Barber- 711 PM CDT Sun Mar 31 2024 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has cancelled the Red Flag Warning. Relative humidity values have risen above 15% therefore the red flag warning is allowed to be cancelled.. $$ KSZ061-074>076-084>087-010115- /O.CON.KDDC.FW.W.0008.000000T0000Z-240401T0100Z/ Hamilton-Stanton-Grant-Haskell-Morton-Stevens-Seward-Meade- 711 PM CDT Sun Mar 31 2024 /611 PM MDT Sun Mar 31 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any ignitions will have the potential to burn out of control and exhibit extreme wildfire behavior in these conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 30, 12:18 PM CDT, 2 hours 23 minutes earlier. Its key messages:
- Unseasonably warm and windy Easter Sunday, with elevated to critical wildfire danger Easter afternoon.
- A much stronger cold front is expected Monday, with strong north winds, and much cooler air through Tuesday.
- An opportunity for rain and maybe a little snow late Monday and early Tuesday.
Area forecast discussion, Mar 30, 12:18 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1218 PM CDT Sat Mar 30 2024 .KEY MESSAGES... - Unseasonably warm and windy Easter Sunday, with elevated to critical wildfire danger Easter afternoon. - A much stronger cold front is expected Monday, with strong north winds, and much cooler air through Tuesday. - An opportunity for rain and maybe a little snow late Monday and early Tuesday. && .SHORT TERM /THROUGH SUNDAY/... Issued at 322 AM CDT Sat Mar 30 2024 A pleasant day is ahead with the sensible weather effects of a post frontal airmass with easterly surface winds and temperatures rising though the 60s in the afternoon. Warm advection will develop with the falling pressure across eastern Colorado overnight resulting in overall more mild overnight lows for Sunday morning. The HRRR model is already showing a dryline developing into the areas of the Cimarron grasslands by the 4-6 am timeframe Sunday morning. Hot temperatures for late March very early April standards are expected by Sunday – as dry downslope wind trajectories and full sun heating push south central Kansas counties well into the 80s in the afternoon. Model fields concur on wind speeds being the strongest across the southwestern most areas in the DDC forecast region, however marginally breezy conditions should still be found in the eastern counties as well given the potential for mixing. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Issued at 322 AM CDT Sat Mar 30 2024 No major surprises in the ensemble mean trends with respect to precipitation outlook for the Monday night and Tuesday timeframe. The 12z Mar29th runs of the GFS and ECMWF ensemble means both continue to teeter to either side of a quarter of an inch by a tenth of an inch or so for total rainfall on Monday night. Seems to be distributed well across the entire forecast area as well. While the ECMWF ensemble mean has trended a little warmer and downplayed the snow potential overnight, the GFS still appears to allow for at least a dusting or mix, with several concurrent operational runs now predicting between an half and 1 inch near Hays. The 8 to 14 day outlook is placing all of Kansas...into southeast Colorado into the 40-50% chance of above normal precipitation (leaning above). Couple this with the similar “likely above” normal and this hints at the return for severe weather or at least rounds of convective activity. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1204 PM CDT Sat Mar 30 2024 Easterly winds at 10 to 15 knots this Saturday afternoon will become southeast between 00z and 06z Sunday as surface pressures fall along the lee of the Rockies. These southeasterly winds will then become southwest after 06z as a warm front crosses southwest Kansas. This warm front will be located in the Hays area towards daybreak and during this time a period of stratus and/or fog will be possible between 10z and 15z Sunday given the easterly winds and higher low level moisture. && .FIRE WEATHER... Issued at 200 PM CDT Fri Mar 29 2024 Sunday remains a significant fire weather risk with potential for critical fire weather over about half of the forecast area, and possibly more than that. The inherited fire weather watch for Sunday afternoon was expanded in areal coverage to take into account a broadening of the drier air/low relative humidity field presented by the NBM into the Red Hills/highway 400 and 50 corridors. A northward expansion was also made to cover areas of Lane Ness and Pawnee counties. Not all of this area necessarily will be turned to red flag, but this this is the periphery of the more vulnerable risk areas. Open fires can quickly escape and are very difficult to control even for experienced fire fighters. && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening for KSZ043>045-061>066-074>081-084>090. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Burgert FIRE WEATHER...Turner
Hazardous weather outlook, Mar 30, 3:22 AM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 322 AM CDT Sat Mar 30 2024 KSZ030-031-043>046-061>066-074>081-084>090-310830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 322 AM CDT Sat Mar 30 2024 /222 AM MDT Sat Mar 30 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Confidence is increasing for near critical fire weather conditions on Sunday, with a combination of relative humidity lower than 20 percent and wind gusts commonly to 25 mph or higher. Open fires can quickly escape and are very difficult to control, even for experienced fire fighters. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed Today or Tonight. MR
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.